Tag Archive | medication

Memories, Seizure Induced Dimness

You have heard the song Memories from the movie The Way We Were and that they “light the corners of my mind” well, I’m finding that my memories aren’t so bright. Some of the light has dimmed. Sure I can “remember” events that people have told me about or traumatic enough (like the night my Mom was killed by a drunk driver), but actually remembering things on my own, seriously challenging.

memories-2Part of the memory issues are chemically induced results of the anti-seizure medication, some of it is a result of where the seizures “fire” from in the brain. After a certain amount of seizures or strength of seizures, they do damage parts of a brain.

The other night we were with friends celebrating a birthday. Everyone was reminiscing about their childhood: the I did this, Mom/Dad did that as a result to what I did. Mom would… Dad would… my brother did… and remembering some fun times. What did I do? I sat and listened to what they were saying. I was wishing I could remember specific things. The friends could remember specifics of what a parent/sibling/friends did. From what they were relating, I would have been happy just to remember a generalization. Once in a while I can flash on something that happened, but I can’t “remember” it to call it up when I want to share that moment.

I’ve gotten very good at playing down my concerns about my memory. However, it is getting to a point that folks have started saying things like well you know, you are getting older and your mind is slipping anyway… That comment I don’t laugh off, my memory issue does stem (a lot) from my medication – so says my neurologist.

Periodically I check things that are suppose to be an “all natural” way to boost memory/brain function. The latest thing I’m thinking of trying is coconut oil. When I read this in an article, I feel I should check it out for myself:

Medium Chain Triglycerides (MCTs), the primary type of fat found within coconut oil, have been found to boost cognitive performance in older adults suffering from memory disorders as serious as Alzheimer’s — and not after months or even days of treatment, but after a single 40 ml dose!

I really want to know how this works, and will it work for other adults with other forms of memory disorders. I’m willing to try. The article does go on to state that it’s a good idea to use the coconut oil/fat in cooking or to even use coconut milk. I went to Amazon and found virgin coconut oil from Viva Labs and have ordered the 16oz size. I want to see how well it works before I go whole hog and order a 54oz size.

At this point I’m thinking, what could it hurt? Hopefully it really does taste good. 🙂

Advertisements

Who Me Scared? Maybe

sunny springThe other day (Sunday) was a beautiful day. It was 50 degrees, sunny and a light breeze; a perfect day for a walk thru my neighborhood (generally about 1.5 miles for the short walk).

OK, so I got to navigate around all the puddles from snow melt – some were DEEP, but all in all a nice walk. Then about ¾ of the way in to the walk I started feeling disoriented, weak, my tongue felt thick. These are all the feelings I’ve had after a seizure. I know I didn’t have one because I remember every part of my walk – the route I took, where the puddles are, etc. So of course I got scared and my heart started racing.

What’s up with that?

I made it home, and a neighbor was visiting my husband. I could have done without that. (sorry neighbor) I just was not feeling up to anything, especially talking with anyone. Since my knee has been bothering me, my husband thought that my slow movement was because my knee hurt. Well, maybe a little.

He stayed calm (I wasn’t really), and helped me make a sandwich – while talking with the neighbor and acting like nothing was wrong. Probably the best thing for him to do. After I ate (and the neighbor left), I did the other thing I always do after a seizure – slept for two hours and was upset with my husband for waking me up.

Then I started wondering. There was a change in manufacturer of my medication. (yes I get generic) So now I’ve been wondering (and a bit concerned), could there be an issue with the medication? Could this be a side effect? Like maybe the generic isn’t doing its job, gotta love those fillers. Or, could it be that because I hadn’t been exercising as much as I should, I was having some other type of issue?

Hmm, perhaps I’m still scared/concerned since it’s 2 days later and I’m writing this. Maybe I am scared. Maybe I’m just being overly worried. Maybe.

Told to “Deal” With It?

As anyone with a chronic health issue can tell you, there are days:

  1. of severe depression
  2. functional depression
  3. can tolerate people/situations – “forced” happiness
  4. really good days where you can’t wait to be out and about – you enjoy every second

depression-1Then you find out that your medication can cause depression. Swell. Or you find out your medication is used to treat depression (so why doesn’t it work for me???). Yes, some epilepsy medications are the same meds used to treat depression. Did you know that these same medications can cause weight gain? That’s just what a person who’s fought with their weight most of their life wants to hear. For me it’s a frustration.

Then when one has a chronic health issue, people tell you (while you’re depressed) that you can’t let this run your life. Snap out of it already. Anyone with chronic depression can tell you this isn’t what gets you out of depression.

On the bright side – I do have more days of symptoms three and four. These are the days when I can do more – with working on my business, around the house, etc. I even enjoy talking with people! When you have your own business that last thing is very important.

Also, if/when you switch to generic versions of your medications, you need to be diligent. Why? Because even though companies are required to exactly match the main ingredient in many cases that’s the only thing that matches. For every medication there are “fillers” even with the brands. Now some of the fillers can cause adverse side effects, but the only side effects listed are the ones the main ingredient causes. Well, isn’t that special? I know that for me it’s ever so much “fun” tracking down where the pharmacies get their generics. I suppose it gives me something to do.

I will not tell YOU how your particular issue should affect you, that you should “deal with it.” Each of us has to work thru our own situations in our own – positive – ways. What I will tell you – I hope for the best and that things work out for you.